×

zbMATH — the first resource for mathematics

Some aspects of the theory of norms. (English) Zbl 0814.15021
The author discusses some problems involving different classes of norms on a vector space: comparison of norms of two vectors, isometry groups of \(G\)-invariant norms, special \(G\)-invariant norms and best approximation problems.

MSC:
15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory
41A50 Best approximation, Chebyshev systems
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arazy, J., The isometry of Cp, Israel J. math., 22, 247-256, (1975)
[2] Belitskii, G.R.; Lyubich, Yu.I., Matrix norms and their applications, () · Zbl 0568.15016
[3] Benson, C.T.; Grove, L.C., Finite reflection groups, (1985), Springer-Verlag New York · Zbl 0579.20045
[4] Bhatia, R., Perturbation bounds for matrix eigenvalues, () · Zbl 0696.15013
[5] Bhatia, R.; Holbrook, J.A.R., Unitary invariance and spectral variation, Linear algebra appl., 95, 43-68, (1987) · Zbl 0657.15019
[6] Brualdi, R.A.; Brualdi, R.A., The symbiotic relations of combinatorics and matrix theory, Linear algebra appl., Linear algebra appl., 65-105, (1992) · Zbl 0747.05054
[7] Chang, S.S.; Li, C.K., A special linear operator on M_{4}(\(R\)), Linear and multilinear algebra, 30, 65-75, (1991)
[8] Chang, S.S.; Li, C.K., Certain isometries on \(R\)^{n}, Linear algebra appl., 165, 251-261, (1992)
[9] Cheng, C.M., Two results on C-congruence numerical radii, Tamkang J. math., 21, 59-64, (1990) · Zbl 0703.15026
[10] Cheng, C.M., An approximation problem with respect to symmetric gauge functions with application to matrix spaces, Linear and multilinear algebra, 29, 169-180, (1991) · Zbl 0732.41034
[11] Cheng, C.M., Some results on eigenvalues, singular values and orthostochastic matrices, ()
[12] Choi, M.D. and Li, C.K. Some basic properties of the numerical radius, in preparation.
[13] Davis, C.; Kahan, W.; Weinberger, H., Norm-preserving dilations and their applications to optimal error bounds, SIAM J. numer. anal., 19, 455-469, (1982) · Zbl 0491.47003
[14] de Sa, E.M., Faces and traces of the unit ball of a symmetric gauge function, Linear algebra appl., 197-198, 349-396, (1994) · Zbl 0808.15013
[15] de Sa, E.M., Exposed faces and duality for synnetric and unitarily invariant norms, 197-198, 429-450, (1994), LAA · Zbl 0808.15015
[16] de Sa, E.M., Faces of the unit ball of a unitarily invariant norm, 197-198, 451-494, (1994), LAA · Zbl 0808.15014
[17] Deutsch, E.; Schneider, H., Bounded groups and norm-Hermitian matrices, Linear algebra appl., 9, 9-27, (1974) · Zbl 0298.15017
[18] Doković, D.Ẑ., On isometries of matrix spaces, Linear and multilinear algebra, 27, 73-78, (1990) · Zbl 0706.15015
[19] Doković, D.Ẑ.; Li, C.K., Overgroups of some classical linear groups with applications to linear preserver problems, Linear algebra appl., (1993), to appear
[20] Doković, D.Ẑ.; Li, C.K.; Rodman, L., Isometries of symmetric gauge functions, Linear and multilinear algebra, 30, 81-92, (1991) · Zbl 0736.15012
[21] Fan, K., Maximum properties and inequalities for the eigenvalues of completely continuous operators, Proc. nat. acad. sci. U.S.A., 37, 760-766, (1951) · Zbl 0044.11502
[22] Fleming, R.J.; Jamison, J.E., Isometries on bauach spaces—a survey, (1994), preprint. · Zbl 0913.46009
[23] Fong, C.K.; Holbrook, J.A.R., Unitarily invariant operator norms, Canad. J. math., 35, 2, 274-299, (1983) · Zbl 0477.47005
[24] Fuhrman, P.A., Functional models in linear algebra, Linear algebra appl., 162-164, 107-151, (1992) · Zbl 0756.15001
[25] Goldberg, M.; Straus, E., Norm properties of C-numerical radii, Linear algebra appl., 24, 113-131, (1979) · Zbl 0395.15011
[26] Goldberg, M.; Straus, E., Operator norms, multiplicativity factors and C-numerical radii, Linear algebra appl., 43, 137-159, (1982) · Zbl 0487.47008
[27] Goldberg, M.; Straus, E., Multiplicativity factors and C-numerical radii, Linear algebra appl., 54, 1-16, (1983) · Zbl 0525.15016
[28] Gordon, Y.; Lewis, D.R., Isometries of diagonally symmetric Banach spaces, Israel J. math., 28, 45-67, (1977) · Zbl 0365.46016
[29] Gordon, Y.; Leowy, R., Uniqueness of (δ) bases and isometries of Banach spaces, Math ann., 241, 159-180, (1979) · Zbl 0395.46013
[30] Grone, R., Isometries of matrix algebras, () · Zbl 0359.15012
[31] Grone, R., The invariance and partial isomatries, Indiana math. J., 28, 445-449, (1979) · Zbl 0379.15008
[32] Grone, R., Certain isometries of rectangular complex matrices, Linear algebra appl., 29, 161-171, (1980) · Zbl 0432.15015
[33] Grone, R.; Marcus, M., Isometries of matrix algebras, J. algebra, 47, 180-189, (1977) · Zbl 0359.15012
[34] Hemasinha, R., The sign invariance of certain norms on \(R\)^{n}, Linear and multilinear algebra, 35, 135-151, (1993) · Zbl 0790.15025
[35] Hemasinha, R.; Weaver, J.; Li, C.K., Norms induced by symmetric gauge functions, Linear and multilinear algebra, 31, 217-224, (1992) · Zbl 0754.15024
[36] Horn, R.A.; Johnson, C.R., Matrix analysis, (1985), Cambridge U.P New York · Zbl 0576.15001
[37] Horn, R.A.; Johnson, C.R., Topics in matrix analysis, (1991), Cambridge U.P New York · Zbl 0729.15001
[38] Johnson, C.R.; Laffey, T.J.; Li, C.K., Linear transformations on M_{n}({\bfr}) that preserve the Ky Fan k-norm and a remarkable special case when (n,k)=(4,2), Linear and multilinear algebra, 23, 285-298, (1988) · Zbl 0658.15029
[39] Johnson, C.R.; Li, C.K., Inequalities relating unitarily invariant norms and the numerical radius, Linear and multilinear algebra, 23, 183-191, (1988) · Zbl 0644.15018
[40] Johnson, C.R.; Spitkovsky; Gottlieb, S., Some inequalities involving the numerical radius, Linear and multilinear algebra, 37, 13-24, (1994), I.M. · Zbl 0814.15017
[41] Kovarik, Z.V., Spectrum localization in Banach spaces II, Linear algebra appl., 12, 223-229, (1975) · Zbl 0323.47001
[42] Li, C.K., On the higher numerical radius and spectral norm, Linear algebra appl., 80, 55-70, (1986) · Zbl 0609.15014
[43] Li, C.K., A generalization of spectral radius, numerical radius, and spectral norm, Linear algebra appl., 90, 105-118, (1987) · Zbl 0624.15012
[44] Li, C.K., Linear operators preserving the numerical radius of matrices, Proc. amer. math. soc., 99, 4, 601-608, (1987) · Zbl 0627.15010
[45] Li, C.K., Linear operators preserving the higher numerical radius of matrices, Linear and multilinear algebra, 21, 63-73, (1987) · Zbl 0622.15017
[46] Li, C.K., Inequalities relating norms invariant under unitary similarities, Linear and multilinear algebra, 29, 155-167, (1991) · Zbl 0739.15010
[47] Li, C.K., A class of linear preserver problems and some useful approaches, Linear algebra appl., 197-198, 817-824, (1994)
[48] Li, C.K., C-numerical ranges and C-numerical radii, Linear and multilinear algebra, 37, 051-82, (1994) · Zbl 0814.15022
[49] Li, C.K.; Mehta, P.P., Permutation invariant norms, Linear algebra appl., (1994), to appear.
[50] Li, C.K.; Mehta, P.; Rodman, L., A generalized numerical range: the range of a constrained sesquilinear form, Linear and multilinear algebra, 37, 25-50, (1994) · Zbl 0819.15018
[51] Li, C.K.; Tsing, N.K., On unitarily invariant norms and related results, Linear and multilinear algebra, 20, 107-119, (1987) · Zbl 0612.15017
[52] Li, C.K.; Tsing, N.K., Linear operators that preserve the C-numerical range or radius of matrices, Linear and multilinear algebra, 23, 27-46, (1988) · Zbl 0642.15006
[53] Li, C.K.; Tsing, N.K., Some isometries of rectangular complex matrices, Linear and multilinear algebra, 23, 47-53, (1988) · Zbl 0641.15005
[54] Li, C.K.; Tsing, N.K., Duality between some linear preservers problems:the invariance of the C-numerical radius and certain matrix sets, Linear and multilinear algebra, 23, 353-362, (1988) · Zbl 0668.15014
[55] Li, C.K.; Tsing, N.K., Duality between some linear preserver problem II: isometries with respect to c-spectral norms and matrices with fixed singular values, Linear algebra appl., 110, 181-212, (1988) · Zbl 0655.15026
[56] Li, C.K.; Tsing, N.K., Norms that are invariant under unitary similarities and the C-numerical radii, Linear and multilinear algebra, 24, 209-222, (1989) · Zbl 0712.15029
[57] Li, C.K.; Tsing, N.K., Distance to the convex hull of unitary orbit with respect to unitary similarity invariant norms, Linear and multilinear algebra, 25, 93-103, (1989) · Zbl 0687.15020
[58] Li, C.K.; Tsing, N.K., G-invariant Hermitian forms and G-invariant elliptical norms, SIAM J. matrix anal. appl., 10, 435-445, (1989) · Zbl 0683.15006
[59] Li, C.K.; Tsing, N.K., Linear operators preserving unitarily invariant norms of matrices, Linear and multilinear algebra, 26, 119-132, (1990) · Zbl 0691.15006
[60] Li, C.K.; Tsing, N.K., Linear operators preserving unitary similarity invariants norms on matrices, Linear and multilinear algebra, 27, 213-224, (1990) · Zbl 0706.15028
[61] Li, C.K.; Tsing, N.K., Duality between some linear preserver problems III: c-spectral norms on (skew)-symmetric matrices and matrices with fixed singular values, Linear algebra appl., 143, 67-97, (1991) · Zbl 0712.15028
[62] Li, C.K.; Tsing, N.K., G-invariant norms and G(c)-radii, Linear algebra appl., 150, 179-194, (1991) · Zbl 0722.15027
[63] Li, C.K.; Tsing, N.K., Linear preserver problems: A brief introduction and some special techniques, Linear algebra appl., 162-164, 217-236, (1992) · Zbl 0762.15016
[64] Li, C.K.; Tsing, N.K.; Zhang, F.Z., Comparison of norms of two vectors, (1994), preprint.
[65] Li, C.K.; Whitney, W., Symmetric closed overgroups of S_{n} in on, (1994), preprint
[66] Li, R.C., Norms of certain matrices with applications to variations of the spectra of matrices and matrix pencils, Linear algebra appl., 182, 199-234, (1993) · Zbl 0770.15009
[67] Lindenstrauss, J.; Milman, V., Geometric aspects of functional analysis, (1985 1990), Springer-Verlag Notes 1267, 1317, 1376, 1469
[68] Man, W.Y., The invariance of C-numerical range, C-numerical radius and their dual problems, Linear and multilinear algebra, 30, 117-128, (1991) · Zbl 0733.15013
[69] Marcus, M.; Sandy, M., Three elementary proofs of the Goldberg-straus theorm on numerical radii, Linear and multilinear algebra, 11, 243-252, (1982) · Zbl 0483.15016
[70] Marcus, M.; Sandy, M., Singular values and numerical radii, Linear and multilinear algebra, 18, 337-353, (1985) · Zbl 0592.15009
[71] Marshall, A.W.; Olkin, I., Inequalities: theory of majorization and its applications, (1979), Academic New York · Zbl 0437.26007
[72] Mathias, R., A representation of unitary similarity invariant norms, ()
[73] Mirsky, L., Symmetric gauge functions and unitarily invariant norms, Quart. J. math., 11, 50-59, (1960) · Zbl 0105.01101
[74] Morita, K., Analytical characterization of displacements in general poubcaré space, Proc. imperial acad., 17, 489-494, (1941) · Zbl 0060.24603
[75] Morita, K., Schwarz’s lemma in a homogeneous space of higher dimension, Japan J. math., 19, 45-56, (1944) · Zbl 0060.24604
[76] Okubo, K., Some equality conditions with respect to the dual norm of the numerical radius, Linear and multilinear algebra, 34, 365-376, (1993) · Zbl 0813.15022
[77] Paulsen, V.; Power, S.; Smith, R., Schur product and matrix completions, J. funct. anal., 85, 151-178, (1989) · Zbl 0672.15008
[78] Pierce, S., A survey of linear preserver problems, Linear and multilinear algebra, 33, Nos. 1-2, (1992)
[79] Rolewicz, S., Metric linear spaces, (1985), PWN—Polish Scientific Publications
[80] Ruhe, A., Closest normal matrix finally found, Bit, 27, 585-598, (1987) · Zbl 0636.15017
[81] Russo, B., Trace preserving mappings of matrix algebra, Duke math. J., 36, 297-300, (1969) · Zbl 0181.40703
[82] Schatten, R., A theory of cross-spaces, (1950), Princeton U.P Princeton, N.J · Zbl 0041.43502
[83] Schatten, R., Norm ideals of completely continuous operators, () · Zbl 0188.44103
[84] Schur, I., Einige bemerkungen zur determinanten theorie, Sitzungsber. preuss. akad. wiss. Berlin, 25, 454-463, (1925) · JFM 51.0110.04
[85] Singer, I., Best approximation in normal linear spaces by elements of linear subspaces, (1970), Springer-Verlag Berlin
[86] So, W., Facial structures of Schatten p-norms, Linear and multilinear algebra, 27, 207-212, (1990) · Zbl 0706.15027
[87] Sourour, A.R., Isometries of norm ideals of compact operators, J. funct. anal., 43, 69-77, (1981) · Zbl 0474.47009
[88] Stewart, G.W.; Sun, J.G., Matrix perturbation theory, (1992), Academic New York
[89] Stone, B.J., Best possible ratios of certain matrix norms, Numer. math., 4, 114-116, (1962) · Zbl 0104.34503
[90] Tam, B.S., A simple proof of Goldberg-straus theorem on numerical radii, Glasgow math. J., 28, 139-141, (1986) · Zbl 0605.15019
[91] Thompson, R.C., The congruence numerical range, Linear and multilinear algebra, 18, 197-206, (1980) · Zbl 0445.15020
[92] Thompson, R.C., High, low, and quantitative roads in linear algebra, Linear algebra appl., 162-164, 23-64, (1992) · Zbl 0756.15002
[93] Tucker, A., The growing importance of linear algebra in undergraduate mathematics, College math. J., 24, 3-9, (1993)
[94] von Neumann, J., (), 286-300
[95] Zietak, K., On the characterization of the external points of the unit sphere of matrices, Linear algebra appl., 106, 57-75, (1988) · Zbl 0653.15019
[96] Zietak, K., Properties of linear approximations of matrices in the spectral norm, Linear algebra appl., 183, 41-60, (1993) · Zbl 0770.15011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.